reflux meds and ringing ears (tinnitus)

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

mock turtle
Regular Member


Date Joined Mar 2011
Total Posts : 467
   Posted 11/20/2011 4:40 PM (GMT -6)   
i was very lucky up until recently

my ears were ringing off the hook many years ago, but in time, with exercise, good food, and what i have read is a process, where over a period of a year or two the brain accommodates...things settled down

not to say the ringing went all away...it was bad bad bad, but when things quiet down by half, hey, thats a great relief...and i learned to live with it

but whoa up,,, several months ago i noticed more dizziness and thought hey the balance part of the ear is connected to the rest...could this be the beginning of trouble

and then it happened, the noises in my head got louder,,,,and louder,,,and louder until i was ready to scream my head off

i went back and did web searches for tinnitus as a side affect for different drugs. i found that some H2s some PPIs and heck even aspirin ibuprofen and tylenol were known to exhibit ear ringing as a side effect in a small percentage of the population!!!

im in desperation mode and will be seeing the doctors and the psychiatrists this week as i cant take this without help....just awful

anybody else out there dealing with reflux and tinnitus??? and did you find that the reflux meds made things better or worse? i dont know for sure what brought this on...maybe my increasing age...sadness

mock turtle retreating into shell

Alcie
Veteran Member


Date Joined Oct 2009
Total Posts : 5028
   Posted 11/20/2011 7:36 PM (GMT -6)   
So sorry about the tinnitus MT. I have it too - from various meds. Cholesterol meds do it, just about everything else too. Can you get off each med for a week or two to see if it helps? Of course run this by the docs first. Some meds will only cause it short term, some can be permanent if they're causing damage. With my cholesterol med I get it the day after I take it (only take it 3 times a week). The dizziness can be a med, an inner ear infection, lots of things, so you need a workup.

This is one of the reasons I keep a food journal. I put in all my meds and the times I take them, reactions. I can go back and associate symptoms with meds.

Best wishes.
Alcie
 
 

mock turtle
Regular Member


Date Joined Mar 2011
Total Posts : 467
   Posted 11/20/2011 9:54 PM (GMT -6)   
Alcie

thanks for the reply

good idea about journaling meds as well as foods

far as i can tell i did three things different...and heres were it gets interesting

i switched from aspirin to acetaminophen.... l yeah i know aspirin makes ears ring, but not permanently and my ears never seemed to be affected!

but get this, come to find out all the NSAIDs can cause tinnitus!!! i was shocked when it did a web search

the doc said , hey aspirin is hard on the digestive tract...stop with the aspirin, so i did

as my ears were amping up even a month ago or more so i decided to dial back on the evening PPI (tinnitus?) and take an H2 in the evening after consulting with my doctor

yep even H2s have been noted by some to make ears ring...vast majority never get that side effect

and here is where i may have messed up big time...dont know for sure

i was having trouble sleeping and took an over the counter sleep med...something ive taken many times befoer with no problem, diphenhydramine you know the stuff thats found in otc allergy meds etc...but guess what, thats an H1

so heres the question ...i was taking two antihistamines together ! ! ! an H2 antacid (famotidine)(like pepcid) and the sleeping pill an H1 (diphenhydramine)

as w have discussed on these pages before cause and effect is hard to establish

anyway thanks for listening to my lament...my ears are driving me crazy....(short drive)

best wishes
mt

lanab
Regular Member


Date Joined Nov 2011
Total Posts : 136
   Posted 11/21/2011 4:28 AM (GMT -6)   
It sounds my neurological problems, my nerve pain was settled down completely after i had Shingles in my head 5 years ago, it took many years for it to heal and i also had loud tinnitus in my second ear as well.

Since i started with PPIs it was like nerves in my head was wakening up again, and for each pill i took it got worse til i needed to stop after 4-5days, next i tried H2s Zantac, same thing, i had to stop after 3 days.

These drugs affect the nerve system in some way is my beleif.

I am off drugs completely, you can heal this without drugs, it will take longer but better than getting all neurological problems back again.

Post Edited (lanab) : 11/21/2011 2:31:14 AM (GMT-7)


mudmagnetmum
Veteran Member


Date Joined Apr 2011
Total Posts : 1604
   Posted 11/21/2011 4:30 AM (GMT -6)   
I'm sorry to hear (no pun intended) of this MT. I think things that affect or alter circulation can affect tinnitus too. The supplement ginkgo biloba is said to help - I haven't looked for evidence on that, but you may want to look into it. Have you thought of trying acupuncture too?

MMM
New stuff: GERD. Interstitial Cystitis
Lifelong stuff: Food allergies, eczema, asthma

lanab
Regular Member


Date Joined Nov 2011
Total Posts : 136
   Posted 11/21/2011 3:01 PM (GMT -6)   
I bought a bottle of Extra fine Virgin Oil, problem is that only 1dl contains 900kcal so be careful with that if your GERD is weight related.

mock turtle
Regular Member


Date Joined Mar 2011
Total Posts : 467
   Posted 11/21/2011 5:04 PM (GMT -6)   
lanab.... yes most definitely i "feel" that both the H2s and the PPIs affect my neurological system
i know i had balance issues after PPIs and hearing and balance are connected systems...again i cant prove a connection, cause and effect are veery hard to know

mudmagnetmum....thanks for the sympathy, yes i think circulation is part of the issue as well as neurological. i was told by my doc that the finest blood vessels (smallest in diameter) are to be found in the cochlea and they are easily clogged by deposits impairing blood flow

mudmagnetmum
Veteran Member


Date Joined Apr 2011
Total Posts : 1604
   Posted 11/21/2011 5:50 PM (GMT -6)   
Lanab, 1 teaspoon of olive oil per day is OK calorie wise, and it is also anti- inflammatory, cholesterol lowering and may even help with weight loss (studies show very beneficial effects of Mediterranean diet!)

MT, you're welcome. I hope you get on top of this new problem very soon. I think pycnogenol helps circulation too? Though you need to work out if you want less circulation or more in your ears! Does steam inhalation have any effect (clearing the Eustachian tubes)?

MMM
New stuff: GERD. Interstitial Cystitis
Lifelong stuff: Food allergies, eczema, asthma

mudmagnetmum
Veteran Member


Date Joined Apr 2011
Total Posts : 1604
   Posted 11/21/2011 5:55 PM (GMT -6)   
http://www.livestrong.com/article/262077-olive-oil-calorie-count/

Re: olive oil calorie content - about 120 calories for a tablespoon.

MMM
New stuff: GERD. Interstitial Cystitis
Lifelong stuff: Food allergies, eczema, asthma

lanab
Regular Member


Date Joined Nov 2011
Total Posts : 136
   Posted 11/21/2011 6:22 PM (GMT -6)   
mock turtle said...
lanab.... yes most definitely i "feel" that both the H2s and the PPIs affect my neurological system
i know i had balance issues after PPIs and hearing and balance are connected systems...again i cant prove a connection, cause and effect are veery hard to know

mudmagnetmum....thanks for the sympathy, yes i think circulation is part of the issue as well as neurological. i was told by my doc that the finest blood vessels (smallest in diameter) are to be found in the cochlea and they are easily clogged by deposits impairing blood flow


I visited my neurologist which is one of the top guys in my country and he couldn't give any answer to why the nerves gets irritated by the H2s and PPIs.

It's really annoying not knowing why as life would be almost hassle free if i could get in with my Nexium, i did notice that they did some good healing in the 5 days i took them.

Would Carafate be the only last solution medical wise for us? have you tried Carafate?

mock turtle
Regular Member


Date Joined Mar 2011
Total Posts : 467
   Posted 11/22/2011 1:02 AM (GMT -6)   
lanab...

carafate has been good for me, i make a slurry of a crushed pill and throw back a shot glass of the stuff and let it coat my throat

mmm

yes circulation is the name of the game, steam has not helped but niacin seems to be of benefit and n acetylcysteine, but you have to take it soon after hearing injury for max benefit
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, September 21, 2018 10:00 PM (GMT -6)
There are a total of 3,005,613 posts in 329,243 threads.
View Active Threads


Who's Online
This forum has 161786 registered members. Please welcome our newest member, Wildcat44444.
278 Guest(s), 6 Registered Member(s) are currently online.  Details
clocknut, Fegyduck7, Wildcat44444, sebreg, Healing98, Alxander